🫁 A-DROP Pneumonia Severity (JRS)
A-DROP is the Japanese Respiratory Society modification of CURB-65, grading community-acquired pneumonia severity from five items (0–5) to guide site-of-care decisions.
A-DROP differs from CURB-65 mainly by using sex-specific age thresholds and a BUN/clinical dehydration item instead of the urea cutoff, with comparable discrimination. (original synthesis · not guideline verbatim)
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Score the five items — Age (sex-specific), Dehydration, Respiratory failure, Orientation disturbance, and low blood Pressure — and sum them. Higher totals support admission or ICU referral.
How it works
Each +1: Age (male ≥ 70 / female ≥ 75); Dehydration (BUN ≥ 21 mg/dL); Respiratory failure (SpO2 ≤ 90% or PaO2 ≤ 60 mmHg); Orientation disturbance; SBP ≤ 90 mmHg. Bands: 0 mild · 1–2 moderate · 3 severe · 4–5 very severe.
Key points
- A-DROP differs from CURB-65 mainly by using sex-specific age thresholds and a BUN/clinical dehydration item instead of the urea cutoff, with comparable discrimination. (original synthesis · not guideline verbatim)
- A score of 3 supports admission and 4–5 supports ICU consideration, but the tool gives direction only.
- Integrate imaging extent, comorbidities, hypoxemia trajectory, and social factors; young patients can deteriorate despite a low score.
References
- Japanese Respiratory Society. The JRS guidelines for the management of CAP in adults. Respirology. 2006;11(Suppl 3):S79-S133.
- Shindo Y, et al. Comparison of severity scoring systems A-DROP and CURB-65 for CAP. Respirology. 2008;13(5):731-735.
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Age (male ≥ 70 / female ≥ 75) | No |
|---|---|
| Dehydration (BUN ≥ 21 mg/dL or clinical dehydration) | No |
| Respiratory failure (SpO2 ≤ 90% or PaO2 ≤ 60 mmHg) | No |
| Orientation disturbance (confusion) | No |
| Systolic BP ≤ 90 mmHg | No |
→A-DROP0/5 · Mild
- Components:Age (male ≥ 70/female ≥ 75), Dehydration (BUN ≥ 21), Respiratory failure (SpO2 ≤ 90/PaO2 ≤ 60), Orientation disturbance, SBP ≤ 90, each +1.
- Grade & disposition:0 mild (outpatient) · 1–2 moderate · 3 severe (admit) · 4–5 very severe (consider ICU). This case: Outpatient treatment possible.
- Note:The JRS modification of CURB-65 (age by sex-specific thresholds), with performance comparable to CURB-65/PSI; integrate imaging, comorbidities, and social factors.
| Age (male ≥ 70 / female ≥ 75) | Yes (+1) |
|---|---|
| Dehydration (BUN ≥ 21 mg/dL or clinical dehydration) | Yes (+1) |
| Respiratory failure (SpO2 ≤ 90% or PaO2 ≤ 60 mmHg) | Yes (+1) |
| Orientation disturbance (confusion) | Yes (+1) |
| Systolic BP ≤ 90 mmHg | Yes (+1) |
→A-DROP5/5 · Very severe
- Components:Age (male ≥ 70/female ≥ 75), Dehydration (BUN ≥ 21), Respiratory failure (SpO2 ≤ 90/PaO2 ≤ 60), Orientation disturbance, SBP ≤ 90, each +1.
- Grade & disposition:0 mild (outpatient) · 1–2 moderate · 3 severe (admit) · 4–5 very severe (consider ICU). This case: Consider ICU.
- Note:The JRS modification of CURB-65 (age by sex-specific thresholds), with performance comparable to CURB-65/PSI; integrate imaging, comorbidities, and social factors.
Frequently asked questions
- What is A-DROP Pneumonia Severity (JRS)?
- A-DROP is the Japanese Respiratory Society modification of CURB-65, grading community-acquired pneumonia severity from five items (0–5) to guide site-of-care decisions.
- How is A-DROP Pneumonia Severity (JRS) calculated? What is the core formula?
- Each +1: Age (male ≥ 70 / female ≥ 75); Dehydration (BUN ≥ 21 mg/dL); Respiratory failure (SpO2 ≤ 90% or PaO2 ≤ 60 mmHg); Orientation disturbance; SBP ≤ 90 mmHg. Bands: 0 mild · 1–2 moderate · 3 severe · 4–5 very severe.
- When is A-DROP Pneumonia Severity (JRS) used?
- Score the five items — Age (sex-specific), Dehydration, Respiratory failure, Orientation disturbance, and low blood Pressure — and sum them. Higher totals support admission or ICU referral.
- What are the key clinical points for A-DROP Pneumonia Severity (JRS)?
- A-DROP differs from CURB-65 mainly by using sex-specific age thresholds and a BUN/clinical dehydration item instead of the urea cutoff, with comparable discrimination. (original synthesis · not guideline verbatim) A score of 3 supports admission and 4–5 supports ICU consideration, but the tool gives direction only. Integrate imaging extent, comorbidities, hypoxemia trajectory, and social factors; young patients can deteriorate despite a low score.
- What are the limits and cautions when using A-DROP Pneumonia Severity (JRS)?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is A-DROP Pneumonia Severity (JRS) calculated in practice? Can you show a worked example?
- Inputs: Age (male ≥ 70 / female ≥ 75) No, Dehydration (BUN ≥ 21 mg/dL or clinical dehydration) No, Respiratory failure (SpO2 ≤ 90% or PaO2 ≤ 60 mmHg) No, Orientation disturbance (confusion) No, Systolic BP ≤ 90 mmHg No → Result: A-DROP 0 /5 · Mild(Components: Age (male ≥ 70/female ≥ 75), Dehydration (BUN ≥ 21), Respiratory failure (SpO2 ≤ 90/PaO2 ≤ 60), Orientation disturbance, SBP ≤ 90, each +1., Grade & disposition: 0 mild (outpatient) · 1–2 moderate · 3 severe (admit) · 4–5 very severe (consider ICU). This case: Outpatient treatment possible., Note: The JRS modification of CURB-65 (age by sex-specific thresholds), with performance comparable to CURB-65/PSI; integrate imaging, comorbidities, and social factors.) Inputs: Age (male ≥ 70 / female ≥ 75) Yes (+1), Dehydration (BUN ≥ 21 mg/dL or clinical dehydration) Yes (+1), Respiratory failure (SpO2 ≤ 90% or PaO2 ≤ 60 mmHg) Yes (+1), Orientation disturbance (confusion) Yes (+1), Systolic BP ≤ 90 mmHg Yes (+1) → Result: A-DROP 5 /5 · Very severe(Components: Age (male ≥ 70/female ≥ 75), Dehydration (BUN ≥ 21), Respiratory failure (SpO2 ≤ 90/PaO2 ≤ 60), Orientation disturbance, SBP ≤ 90, each +1., Grade & disposition: 0 mild (outpatient) · 1–2 moderate · 3 severe (admit) · 4–5 very severe (consider ICU). This case: Consider ICU., Note: The JRS modification of CURB-65 (age by sex-specific thresholds), with performance comparable to CURB-65/PSI; integrate imaging, comorbidities, and social factors.)